Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2014, 3:07 PM MDT for Mesa County, Colorado. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2014, 3:07 PM MDT (21:07 UTC)
- Expired
- Jul 25, 2014, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 38 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:22 PM MDT | FLASH FLOOD | 3 Sse Redlands, CO | LARGE CHANNEL OF WATER BETWEEN MONUMENT AND FALLEN ROCK ROAD. JUST BEGINNING TO FLOW |
| Jul 25, 3:30 PM MDT | FLASH FLOOD | 2 S Redlands, CO | RECEIVED 1.6 INCHES TOTAL RAINFALL. SAW MANY WATERFALLS IN COLORADO MONUMENT...MOST EVER SEEN IN 14 YEARS. |
| Jul 25, 5:33 PM MDT | HEAVY RAIN 1.54 | 2 Se Redlands, CO | STORM TOTAL BETWEEN 130PM AND 330PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WGUS55 KGJT 252107
FFWGJT
COC077-260000-
/O.NEW.KGJT.FF.W.0007.140725T2107Z-140726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT FRI JUL 25 2014
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MESA COUNTY IN WEST CENTRAL COLORADO...
* UNTIL 600 PM MDT
* AT 301 PM MDT...DOPPLER RADAR INDICATED A REPEATED THUNDERSTORMS
MOVING OVER THE AREA BETWEEN GLAD PARK AND THE COLORADO NATIONAL
MONUMENT AND PRODUCING HEAVY RAIN. FLASH FLOODING IS EXPECTED IN
AND NEAR THE STEEPER TERRAIN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...COLORADO
NATIONAL MONUMENT ESPECIALLY THE EASTERN PORTION...NO THOROUGHFARE
CANYON...LUNCH LOOP BIKE TRAIL...HUNTER WASH AND TRAIL CANYON WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 3900 10863 3898 10871 3900 10872 3905 10872
3907 10863 3906 10860 3904 10858
$$2 follow-up statements
809
WGUS75 KGJT 252248
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT FRI JUL 25 2014
COC077-260000-
/O.CON.KGJT.FF.W.0007.000000T0000Z-140726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
448 PM MDT FRI JUL 25 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHWESTERN MESA COUNTY...
AT 447 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
HAVING CAUSED FLASH FLOODING ACROSS THE WARNED AREA. WHILE
THUNDERSTORMS HAVE MOVED OFF TO THE EAST...SOME FLOODING MAY
CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GRAND
JUNCTION AND REDLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 3900 10863 3898 10871 3900 10872 3905 10872
3907 10863 3906 10860 3904 10858
$$
TGR927
WGUS75 KGJT 252358
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 PM MDT FRI JUL 25 2014
COC077-260008-
/O.EXP.KGJT.FF.W.0007.000000T0000Z-140726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
558 PM MDT FRI JUL 25 2014
...THE FLASH FLOOD WARNING FOR NORTHWESTERN MESA COUNTY WILL EXPIRE
AT 600 PM MDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3900 10863 3898 10871 3900 10872 3905 10872
3907 10863 3906 10860 3904 10858
$$
TGRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:53 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 25, 11:53 AM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1153 AM MDT FRI JUL 25 2014 .UPDATE... ISSUED AT 1024 AM MDT FRI JUL 25 2014 MADE MINOR ADJUSTMENTS TO POP FORECAST GRIDS FOR INCREASING CLOUD TOPS OVER EAST CENTRAL UTAH. EXPECTING MORE ACTIVITY IN NORTHERN COLORADO TODAY THAN YESTERDAY...BUT STILL EXPECTING THE SAN JUANS TO BE BUSY THIS AFTERNOON DUE TO DAYTIME HEATING AND INSTABILITY. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 415 AM MDT FRI JUL 25 2014 MONSOONAL MOISTURE CONTINUES TO STREAM OVER THE FORECAST AREA TODAY. PRECIPITABLE WATER REMAINS HIGH WITH VALUES EXCEEDING AN INCH IN THE DESERT VALLEYS. ISOLATED NOCTURNAL STORMS PERSIST IN THIS ENVIRONMENTAL...NO EXCEPTION THIS MORNING WITH AS A CLUSTER OF CELLS MOVED ACROSS MOFFAT AND ROUTT COUNTY. A SMALLER CLUSTER OF CELLS DEVELOPED OVER GRAND COUNTY IN UTAH AND CURRENTLY MOVING INTO MESA COUNTY. RADAR IS PICKING UP SOME RETURNS ACROSS THE FAR SOUTH...BUT NO LIGHTNING HAS BEEN OBSERVED. MORE SHOWERS AND THUNDER IS EXPECTED TODAY WITH CELLS MOVING FROM WSW TO ENE. CELL MOVEMENT IS FAST ENOUGH THAT THE CHANCE FOR ANY PROLONGED HEAVY RAIN IS QUITE SMALL. HOWEVER THE STRONGEST CELLS MAY MANAGE HEAVY RAINS TO CAUSE LOCALIZED MUD DEBRIS FLOWS AND ROCK SLIDES IN THE STEEPEST TERRAIN. ALONG THE WYOMING BORDER...THE THREAT OF CONVECTIVE STORMS DIMINISHES AS A TRAILING SHORT WAVE ADVECTS DRIER MORE STABLE AIR FROM THE WEST. MOST CONVECTION WILL CONTINUE INTO THE EVENING HOURS BUT BY AROUND 9PM...STORMS AND SHOWERS WILL SLOWLY START DYING OFF. EVEN SO...A FEW STRAY SHOWERS AND WEAK STORMS WILL PERSIST MUCH LIKE THURSDAY NIGHT. AS HAS BEEN THE CASE LATELY...AREAS SOUTH OF I-70 REMAIN FAVORED ESPECIALLY THE SAN JUANS. THE LOCATION OF THE HIGH PRESSURE ON SATURDAY APPEARS TO PUSH MONSOONAL MOISTURE MORE INTO UTAH WHICH ALSO SHOWS UP WITH FORECAST PWATS BEING A BIT LOWER THAN FRIDAY. HOWEVER...PLENTY OF MOISTURE WILL REMAIN IN THE ATMOSPHERE FOR ANOTHER ROUND OF CONVECTION TO FIRE WITH THE ROAN/TAVAPUTS...BOOKCLIFFS AND AREAS SOUTH FAVORED YET AGAIN. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 415 AM MDT FRI JUL 25 2014 THE AREA OF HIGH PRESSURE WILL CONTINUE TO WOBBLE OVER SRN CO AND NRN NM WITH MODELS HINTING AT A MORE DEFINITE PUSH OF MONSOONAL MOISTURE TO OUR WEST. PWATS LOOK TO DROP TO ABOUT .8 INCHES WHICH IS STILL ABOUT 120 PERCENT OF NORMAL. THAT BEING SAID...MORE CONVECTION ON THE WAY THOUGH COVERAGE WILL BE LESS THAN SEEN THE LAST FEW DAYS...FAVORING THE HIGHER TERRAIN. MONDAY THROUGH THURSDAY...NO SIGNIFICANT PATTERN CHANGE AS THE DESERT SOUTHWEST MONSOON STAYS ACTIVE. MEDIUM RANGE MODEL DO SHOW EASTERLY WAVES THAT ROTATE AROUND THE HIGH PRESSURE CENTER...BUT DIFFICULT TO FINE TUNE THESE DETAILS SEVERAL DAYS IN ADVANCE. THE BROADBRUSH APPROACH IS THE BEST FORECAST...THIS CURRENT PATTERN FAVORS AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY RAINS AND ISOLATED NOCTURNAL STORMS. AFTERNOON TEMPS WILL BE NEAR AVERAGE...BUT NIGHTS WILL BE MILD/WARM AS NOCTURNAL BREEZES PREVENT ANY PRONOUNCED COOLING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1024 AM MDT FRI JUL 25 2014 ALL TAF SITES CAN EXPECT SHOWERS AND/OR THUNDERSTORMS IN THE VICINITY THROUGH 04Z TONIGHT. THE MAIN THREAT FROM THUNDERSTORMS ARE EXPECTED TO BE BRIEF HEAVY RAIN AND ERRATIC WIND GUSTS 30-40 KTS...WITH MVFR CIGS AND MOUNTAIN OBSCURATIONS POSSIBLE FROM PASSING +SHRA/+TSRA. DECREASING -SHRA/-TSRA ARE EXPECTED AFTER 04Z TONIGHT. AFTER A MORNING LULL...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 18Z SAT AFTERNOON. && .FIRE WEATHER... ISSUED AT 415 AM MDT FRI JUL 25 2014 WINDS AND RH VALUES MAY BECOME NEAR CRITICAL FOR A FEW HOURS THIS AFTERNOON IN THE LITTLE SNAKE FORECAST AREA OF NORTHWESTERN COLORADO. AN UPPER LOW WILL TRACK OVER THE NORTHERN ROCKIES WILL TIGHTEN THE UPPER GRADIENT AND BRING DRIER AIR OVER NORTHWESTERN COLORADO. THE LOW WILL MOVE INTO THE NORTHERN PLAINS AND WINDS WILL RELAX AGAIN ON SATURDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE...JAM SHORT TERM...PF/TGR LONG TERM...TGR/PF AVIATION...JAM FIRE WEATHER...AS
Hazardous weather outlook, Jul 25, 6:01 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 601 AM MDT FRI JUL 25 2014 COZ001>014-017>023-UTZ022>025-027>029-261215- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 601 AM MDT FRI JUL 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO... SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH... NORTHEAST UTAH AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL EXPAND THIS MORNING OVER SOUTHEAST UTAH AND WESTERN COLORADO... BECOMING NUMEROUS IN THE WESTERN COLORADO HIGH COUNTRY. WETTING RAINS IS EXPECTED FOR MOST MOUNTAIN SPOTS. IN THE VALLEYS...BRIEF HEAVY SHOWERS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH LOCALIZED GUSTS OF 30 TO 40 MPH. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THUNDERSTORMS. LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN. MOST STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT...BUT ISOLATED STORMS WILL LINGER THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AIR MOVES IN FOR THE WEEKEND WITH A DOWNTURN IN STORM ACTIVITY. STORMS WILL STILL DEVELOP EACH AFTERNOON BUT MAINLY BE ANCHORED TO THE HIGHER TERRAIN. SUNDAY THROUGH THURSDAY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS...EACH DAY. A FEW STORMS WILL DRIFT OFF THE MOUNTAINS LATE IN THE DAY AND PRODUCE GUSTY WINDS AND BRIEF SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 25, 2:36 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 236 PM MDT FRI JUL 25 2014 COZ006-017-252100- UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-GRAND VALLEY CO- 236 PM MDT FRI JUL 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA COUNTY UNTIL 300 PM MDT... AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST WEST OF GLADE PARK...OR 12 MILES SOUTHWEST OF GRAND JUNCTION... MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLADE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3892 10883 3903 10887 3908 10869 3898 10861 TIME...MOT...LOC 2034Z 248DEG 12KT 3900 10875 JAM
Local storm report, Jul 25, 2:52 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT FRI JUL 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 SW GLADE PARK 38.99N 108.74W
07/25/2014 E0.75 INCH MESA CO TRAINED SPOTTER
BRIEF PENNY SIZED HAIL
&&
EVENT NUMBER GJT1401307
TBLocal storm report, Jul 25, 2:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT FRI JUL 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 3 SE REDLANDS 39.05N 108.61W
07/25/2014 MESA CO PUBLIC
NO THOROUGHFARE CANYON AT TABEGUACHE TRAILHEAD HAS
GREATER THAN 8 INCHES OF WATER FLOWING THROUGH IT.
&&
EVENT NUMBER GJT1401308
JMLocal storm report, Jul 25, 3:07 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT FRI JUL 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 2 SE REDLANDS 39.06N 108.61W
07/25/2014 M1.14 INCH MESA CO NWS EMPLOYEE
HEAVY RAINFALL CONTINUES. TOTAL SO FAR IN AN HOUR AND A
HALF.
&&
EVENT NUMBER GJT1401309
JMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:02 PM MDT | Special Weather Statement | GJT | Garfield | 43 min |
| Jul 25, 1:49 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 25, 2:14 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 25, 2:36 PM MDT | Special Weather Statement | GJT | Mesa | 24 min |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.